Lecture outline The epidemic of opiate overdoses Nasal naloxone: What is it? Optimizing nasal naloxone – general concepts 2 cases – Ambulance, Lay person delivered Literature support for intranasal naloxone Lay person delivered naloxone – life saving, empowering How to effectively delivery nasal naloxone
Heroin Overdose Some numbers related to Heroin IDUs Approximately 50% have experienced an overdose Approximately 90% have witnessed an OD In only 50-60% of ODs is an ambulance is called (Burris et al., 2000; Darke, Ross & Hall et al., 1996) % of deaths occur in the home (Darke, et al. 1999)
Heroin Overdose Some numbers related to Heroin IDUs 70-80% have no intervention before death (Darke et al., 1999) 60% of fatal ODs - someone else is present (Darke & Zador, 1996; Loxley & Davidson, 1998; McGregor et al., 1998) 70% death occurs >1 hour after injection (Darke et al., 1999)
Opiate Overdose Why these numbers matter in relationship to todays discussion Most heroin overdoses are witnessed and reversible but due to legal fears – little intervention is instituted There is also an epidemic (especially in my country, but increasingly here as well) related to accidental prescription opiate overdoses There is time to intervene if an easy, effective intervention is instituted in the public domain.
Opiate Overdose Why these numbers matter in relationship to todays discussion An antidote DOES exist that is safe, has no addiction potential, and can be administered by lay persons Antidote delivery saves lives, is more palatable to witnesses than calling for help, and empowers the users to help themselves (actually leading to LESS use of heroin)
What is the antidote? Naloxone
Naloxone – mechanism of action Displaces heroin (any opiate) off the receptor Naloxone has a stronger affinity to the opioid receptors than the heroin, so it knocks the heroin off the receptors for a short time and lets the person breathe again. Heroin Naloxone Opiate receptor
My interest and involvement in intranasal naloxone 1980s Trained at an inner city medically under-served hospital. Large heroin user population, frequent ODs, difficult IV access, onset of HIV epidemic with huge fear involved in the prehospital and ER community. I began sublingual and intralingual injections – worked well but still a needle 1990s Began experimenting with nasal drug delivery for patients Designed first clinical trial on IN naloxone, recruited Dr. Erik Barton to conduct the trial (published in 2002). Began using IN naloxone in our prehospital system 1999
My interest and involvement in intranasal naloxone 2000s Introduced the concept and data to Harm Reduction group in New Mexico who adapted immediately. Presented the concept at the U.S National Harm Reduction conference – a seed was planted for lay person use. Convinced many other Ambulance agencies in US to adopt the strategy Advised Project Lazarus, NYC, Boston, Melbourne, etc regarding the concept.
Why do I think nasal naloxone delivery is important to this audience? Ease of delivery and empowerment of bystanders Anyone can be trained quickly to deliver nasal naloxone Injection phobia eliminated - witnesses will deliver a nasal drug Speed of delivery OD witness delivered IN naloxone saves lives / brain Gentler awakening OD patient awakens less acutely, less intense (but still not pleasant) Safety No needle stick risk – No risk of HIV, Hepatitis transmission Costs Costs less than EMS activation, IV starts, hospital visit, etc
Optimizing absorption of IN drugs Minimize volume - Maximize concentration 0.2 to 0.3 ml per nostril ideal, 1 ml is maximum Most potent (highly concentrated) drug should be used Maximize total absorptive mucosal surface area Use BOTH nostrils (doubles your absorptive surface area) Use a delivery system that maximizes mucosal coverage and minimizes run-off. Atomized particles across broad surface area Critical Concept
Dropper vs Atomizer Absorption Drops = runs down to pharynx and swallowed Atomizer = sticks to broad mucosal surface and absorbs Usability / acceptance Drops = Minutes to give, cooperative patient, head position required Atomizer = seconds to deliver, better accepted
Opiate Overdose Cases
Case: Heroin Overdose The ambulance responds to an unconscious, barely breathing patient with obvious intravenous needle marks on both arms – the case is consistent with heroin overdose An intramuscular dose of naloxone (Narcan ) is administered and the patient is successfully resuscitated. Unfortunately, the medic suffers a contaminated needle stick after providing the intramuscular injection. The patient admits to being infected with both HIV and hepatitis C. He remains alert for 2 hours with no further therapy in the ED and is discharged.
Case: Heroin Overdose The medic now needs treatment - HIV prophylaxis The next few months will be difficult for him: Side effects that accompany HIV medications Personal life is in turmoil due to issues of safe sex with his spouse Mental anguish of waiting to see if he develops HIV or hepatitis C. He wonders why his system is not using the LMA- MAD nasal to deliver naloxone on all these patients.
Case: Methadone induced coma A mother enters her daughters room to find her unconscious, barely breathing, blue color. Since her daughter is on methadone maintenance, the family was trained to deliver rescue naloxone (see photo of kit above). The mother quickly delivers the naloxone intranasally. She provides 2-3 minutes of rescue breathing until her daughter begins to arouse. She gradually awakens over 10 minutes. The patient is transferred to the emergency room for observation due to the long half life of methadone, but makes an uneventful recovery.
Opiate overdose – Literature support Intranasal naloxone literature Barton 02, 05; Kelly 05; Robertson 09; Kerr 09; Merlin 2010 ; Doe Simkins 09; Walley 12: IN naloxone is at least 80-90% effective at reversing opiate overdose When compared directly it is equivalent in time of onset and in efficacy to IV or IM therapy. IN naloxone results in less agitation upon arousal IN naloxone is lay person approved in many places. It is safe, has saved many lives and reduces medical resource consumption
Nasal Naloxone - Literature support Key Articles – Australia EMS Kerr, Addiction 2009 (LMA- MAD) : IN naloxone is as effective and as fast as IM naloxone at waking patients up with opiate overdose – but there is NO risk of contaminated needle stick and anyone can deliver the nasal drug with minimal training.
Nasal Naloxone - Literature support Key Articles – Layperson administered treatment Doe-Simpkins, Am J Public Health 2009 (LMA-MAD) : IN naloxone is safe and effective when delivered by laypersons who are present when a patient overdoses.
Lay person administered naloxone programs The data are compelling
Opiate Overdose epidemic, naloxone programs in USA Nasal Opiate reversal agent Naloxone
Naloxone programs USA MMWR article 2012 (data as of 2010) 53,000 individual trained to use naloxone 10,000 rescues reported Most programs are combined with needle exchange As of % distributed injectable naloxone, 8.5% nasal, rest either
Naloxone programs - Australia Expanding Naloxone Availability in the ACT As a community we should be promoting interventions that can save lives, regardless of peoples backgrounds. Naloxone can reverse the potentially fatal effects of an overdose, but it needs to be given within minutes of an overdose occurring, which is why it makes sense to give it to people who may witness an overdose. said Carrie Fowlie, Executive Officer of the peak body the Alcohol Tobaccoand Other Drug Association ACT (ATODA).
Naloxone programs - Australia ANEX Australia – Position statement Regulatory barriers in Australia need to be removed in order to allow non-medical personnel, including families of opiate users, access to Naloxone so that they may have access to this effective intervention to better respond to an overdose immediately. steps should immediately taken to have Naloxone rescheduled to make it available across the counter in pharmacies. Legal protection should be provided to non-medical personnel who administer it.
IN naloxone for opiate overdose – my insights Why not? Is there a downside? Elimination of needle eliminates needle stick risk to provider They awaken more gently than with injected naloxone New epidemiology shows prescription drugs (methadone, etc) are causing many deaths that naloxone at home could reverse. Simple enough that lay public can administer and not even call ambulance in many settings Empowers the users leading to LESS overdoses Every ambulance system, police agency and many clinics and families with high risk patients should be utilizing this approach. Adelaide Advertiser Dec 2010